Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

CABG surgery done. Taking donepezil for forgetfulness. Become hyperactive and aggressive. Suggestion?

User rating for this question
Very Good
Answered by

Practicing since : 2009
Answered : 632 Questions
Hello doctor, I am based in Germany and have a query wrt my father in India.
He is 73 years old and has been depressive since a CABG surgery several years ago. While things were stable of later he has been more forgetful for which the doctor in India prescribed donepezil a couple of months back. Since then he has been very hyperactive, aggressive and has short attention span. I heard this from my mother and family members in India.Could this be related to the medication ? Given that I am in Germany, think I should also talk to his doctor and get his views. Could you suggest what else could be done?
Posted Thu, 28 Feb 2013 in Mental Health
Answered by Dr. Sundar Gnanavel 24 minutes later
Thanks for your query. I understand your concern with your father's mental health. Donepezil is an acetylcholine esterase enzyme inhibitor routinely prescribed in dementia. However, a frequent side effect we encounter is increase in behavioural abnormalities like agitation and hyperactivity particularly in those with a type of dementia called frontotemporal dementia. The other possibility is that it is not drug related but a progression of dementia itself that can present similarly. I would suggest you reduce the dosage or stop donepezil for atleast 2 weeks to observe the symptoms. Later if the symptoms do not decrease a re evaluation for dementia by a neuro-psychiatrist or neurologist is required. Low dose antipschotics like quetiapine are prescribed in such circumstances generally. Do clarify anything else you may want to.
Dr Sundar
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor